Colorado, 2020High Wind in Colorado, June 13, 2020
June 13, 2020 · NWS PUB · 3 events in 3 counties and zones
A deepening low pressure system moved across the plains and spread gusty southwest winds across parts of southern Colorado during the afternoon hours.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A deepening low pressure system moved across the plains and spread gusty southwest winds across parts of southern Colorado during the afternoon hours.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jun 13, 2:12 PM MST, 30 minutes earlier.
Area forecast discussion, Jun 13, 2:12 PM MST, 30 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
312 PM MDT Sat Jun 13 2020
.SHORT TERM...(This evening through Sunday)
Issued at 311 PM MDT Sat Jun 13 2020
Mid level moisture has increased across the area today, as upper
level ridge drifts east and flow aloft strengthens ahead of wrn U.S.
upper trough. Low levels remain rather dry, with dewpoints in the
20s/30s at most locations and T/Td spreads of over 50f on the
plains, suggesting rainfall will be spotty and light despite
moderate storm coverage so far this afternoon. Still a risk of a
severe wind gust or two with any stronger storms, especially back
over the mountains where instability is slightly better. Storms will
continue into the evening, with HRRR suggesting most activity dying
before it reaches the far ern tier of counties near the KS border.
Sunset should bring a downturn in convection, though models hint at
at least isolated showers lingering over much of the high terrain
past midnight. Will keep Red Flag Warning in place into the evening
for the eastern plains, as strong winds/low RH continue for a few
more hours.
Upper flow turns more wly on Sun as nrn Rockies wave lifts nwd into
Canada, with drier air spreading across much of srn CO. Still some
lingering moisture and afternoon tsra over srn mts and portions of
the ern plains, though activity looks to be fairly spotty and weak
given decreasing moisture. Deep mixing, drier air mass and more wind
are expected Sun, and Red Flag conditions will be more widespread
across the area, and will retain current warning for Sun afternoon
and evening. Hot max temps will continue, with readings approaching
100f over the lower Arkansas Valley.
.LONG TERM...(Sunday night through Saturday)
Issued at 311 PM MDT Sat Jun 13 2020
Sunday night into Wednesday...An upper-level low is anticipated to
sit and spin over the Pacific Northwest into the early part of the
week before finally moving eastward late in the day Tuesday into
Wednesday. A trough associated with this upper-level low is expected
to keep us in a southwesterly flow regime, which is anticipated to
bring daily chances for afternoon thunderstorms to the mountains.
Additionally, the lower elevations should stay unseasonably warm
(temperatures running 5-10 degrees F warmer than average) and
breezy, causing prolonged critical to near critical fire weather
conditions through midweek. Have gone ahead and issued a Fire
Weather Watch for Monday afternoon and evening. Fire weather
highlights will probably be needed for Tuesday as well, but will
wait until we are closer to Tuesday to do so. Highs are expected to
reach the mid 90s to around 100 across the plains each day, while
the high valleys should see highs generally in the 80s.
Thursday...The upper-level trough is anticipated to continue
propagating eastward into the northern Great Plains, sending a cold
front through our region. This cold front is expected to provide
some, albeit minor, relief in temperatures. Highs across the plains
are expected to be in the low to mid 90s and highs in the high
valleys should remain in the 80s. There is also potential for the
front to spark some showers and thunderstorms across the plains.
With CAPE values potentially approaching 1000 J/kg, and depending on
the timing of the frontal passage, a strong to severe storm is
possible over the eastern plains.
Friday and Saturday...A trailing trough is anticipated to develop
behind the aforementioned trough over the Canadian Rockies, then
translate across the northern U.S. Rockies. As a result, isolated to
scattered showers and storms are anticipated to develop over the
mountains around midday each day, then the chances for precipitation
spread to the lower elevation, but confidence is low this far out to
determine how great those chances will be. For now, have left
isolated PoPs in the forecast. Highs stay in the 90s for the plains
and 80s for the high valleys each day, with Saturday shaping up to
be ever so slightly cooler than Friday.
&&
.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 311 PM MDT Sat Jun 13 2020
Will continue VCTS mention in all tafs into the evening, though with
dry low levels, gusty and erratic winds will be the main storm
threat. Precip tapers to showers toward sunset, then ends overnight.
VFR expected on Sun, with just a slight chance of a weak tsra in the
afternoon, with perhaps some convective outflows impacting KCOS and
KPUB late in the day.
&&
.PUB WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 8 PM MDT this evening for COZ231>237.
Red Flag Warning from noon to 8 PM MDT Sunday for COZ220-222-
226>237.
Fire Weather Watch from Monday afternoon through Monday evening
for COZ220-222-224-226>237.
&&
SHORT TERM...PETERSEN
LONG TERM...CARLBERG
AVIATION...PETERSEN
Hazardous weather outlook, Jun 13, 10:30 AM MST, 4 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1130 AM MDT Sat Jun 13 2020
COZ058>089-093>099-141730-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1130 AM MDT Sat Jun 13 2020
This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.
.DAY ONE...This Afternoon and Tonight
Thunderstorms will develop over the mountains early this
afternoon, with isolated thunderstorms drifting off into the
adjacent I-25 corridor from mid-afternoon into the evening.
Thunderstorms could become strong to severe across the mountains
with gusty winds up to 60 mph, locally heavy rainfall, and small
hail possible. As thunderstorms move into the Interstate 25
corridor, they will weaken, with gusty erratic winds up to 50
mph, lightning and spotty light to moderate rainfall possible.
Dry and windy conditions will spread across the southeast plains
this afternoon where critical fire weather conditions will develop
by afternoon. Low relative humidity, winds gusting up to 40 mph and
dry vegetation will result in conditions favorable for rapid rates
of fire growth and spread. Any activities which could start a
wildfire should be avoided today.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
A Red Flag Warning is in effect Lake, Chaffee, and Fremont
Counties, as well as all of the eastern plains for Sunday, while
near critical fire weather conditions are expected across the
remainder of the area. Dry conditions continue on Monday through
Wednesday, with critical and near critical fire weather conditions
expected each day. A cold front is expected to pass on Thursday
bringing showers and thunderstorms over the region.
Thunderstorms are possible Sunday afternoon, but the majority of
the storms that form will likely just produce virga, gusty outflow
winds, and dry lightning.
.SPOTTER INFORMATION STATEMENT...
Weather conditions that meet reporting criteria for spotters will be
possible today across the mountains.
10/SKELLY
In the hours before
Special weather statement, Jun 13, 1:57 PM MST, 45 minutes before
Special Weather Statement
National Weather Service Pueblo CO
257 PM MDT Sat Jun 13 2020
COZ060-062-065-069-072-073-077-132145-
Western/Central Fremont County Below 8500 Ft CO-
Central Chaffee County Below 9000 Ft CO-
Saguache County East of Continental Divide below 10000 Ft CO-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Ft CO-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Ft CO-
Northern Sangre de Cristo Mountains above 11000 Ft CO-
Eastern Sawatch Mountains above 11000 Ft CO-
257 PM MDT Sat Jun 13 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CHAFFEE...
SOUTHWESTERN FREMONT AND NORTH CENTRAL SAGUACHE COUNTIES UNTIL 345 PM
MDT...
At 256 PM MDT, Doppler radar was tracking a strong thunderstorm near
Saguache, or 25 miles southwest of Decker Burn Scar, moving northeast
at 30 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Decker Burn Scar, northwestern Hayden Pass Burn Scar, Saguache,
Bonanza and Villa Grove.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Pueblo.
&&
LAT...LON 3799 10620 3811 10637 3852 10599 3835 10573
TIME...MOT...LOC 2056Z 220DEG 27KT 3811 10623
MOORE
High Wind, Alamosa Vicinity / Central San Luis Valley Below 8500 Ft
- When
- June 13, 2:42 PM MST to 2:45 PM MST
- Where
- Alamosa Vicinity / Central San Luis Valley Below 8500 Ft forecast zone
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 37.578, -106.085 (the zone’s center; the record gives no point)
High Wind, Springfield Vicinity / Baca County
- When
- June 13, 4:12 PM MST to 4:15 PM MST
- Where
- Springfield Vicinity / Baca County forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 37.319, -102.560 (the zone’s center; the record gives no point)
High Wind, La Junta Vicinity / Otero County
- When
- June 13, 4:58 PM MST to 5:01 PM MST
- Where
- La Junta Vicinity / Otero County forecast zone
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 37.903, -103.716 (the zone’s center; the record gives no point)
La Junta municipal airport.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Oklahoma, June 13, 20202 deaths · 1 event
- Wildfire in Arizona, June 13 to 30, 2020$1.0 million · 1 event
- High Wind and Strong Wind in Montana, June 13, 2020$202,000 · 55 kt wind · 2 events
- Hail and Damaging Winds in Montana, June 13 to 14, 20201.5 in hail · 17 events
- Damaging Wind in Ohio, June 13, 2020$15,000 · 1 event
- Flooding in Florida, June 13 to 14, 20207 events
- Marine Thunderstorm Winds in Gulf of Mexico, June 13, 20204 events
- High Wind in Wyoming, June 13, 202052 kt wind · 3 events
- Damaging Winds in Wyoming, June 13, 202053 kt wind · 3 events
- Damaging Wind and High Wind in Montana, June 13, 202062 kt wind · 2 events
- High Wind in Idaho, June 13, 202051 kt wind · 1 event
- High Wind in Oregon, June 13, 202053 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 906301, 906302, 906305.